Washington, 2010

Tornado and Damaging Winds in Washington, May 19, 2010

May 19, 2010 · NWS OTX · 5 events in 4 counties and zones

A gust front from a line of convective showers and embedded lightning in spots led to damage over portions of Central and Eastern Washington. In addition, a brief tornado occurred near Moses Lake.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A gust front from a line of convective showers and embedded lightning in spots led to damage over portions of Central and Eastern Washington. In addition, a brief tornado occurred near Moses Lake. On the Palouse and in the Spokane area, four to six diameter tree branches were snapped off. When the gust front hit the Ruby area, lightning was associated with it where local significant damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 19, 4:17 PM PST, 48 minutes earlier.

Area forecast discussion, May 19, 4:17 PM PST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
517 PM PDT WED MAY 19 2010

.SYNOPSIS...
A STRONG COLD FRONT WILL BRING WIDESPREAD RAIN AND GUSTY WINDS AND
POSSIBLE THUNDERSTORMS TO THE AREA TONIGHT FOLLOWED BY A VERY COOL
AND SHOWERY PATTERN FOR THE REMAINDER OF THE WORK WEEK INTO THE
WEEKEND.

&&

.DISCUSSION...
TONIGHT...THE OVERALL SYNOPTIC PATTERN HAD A WELL WRAPPED LOW
PRESSURE TROUGH OFF THE WEST COAST AT 2 PM. PRECIPITATION ALONG
THE ASSOCIATED INCOMING OCCLUDING FRONT HAD MADE IT AS FAR AS THE
DALLES AT THAT TIME. INDICATIONS ARE THIS FRONT AND THE TROUGH ITSELF
WILL HAVE A SIGNIFICANT IMPACT ON THE PACIFIC NORTHWEST INTO THE WEEKEND.

FIRST THE FRONT WILL CONTINUE TO PROGRESS EAST THIS AFTERNOON AND
EVENING BRINGING POTENTIAL HEAVY RAIN TO THE HIGHER ELEVATIONS OF
THE CASCADES AT FIRST AND EVEN SOME RAIN TO CASCADE EAST SLOPES. BY 7
PM PDT THE FRONT SHOULD MAKE IT AS FAR AS SPOKANE SPREADING RAIN
AS IT MOVES ACROSS THE BASIN AND NORTHERN MOUNTAINS. THIS FRONT
MAY TRIGGER THUNDERSTORM ACTIVITY ALONG IT AS WELL. ANOTHER IMPACT
WILL BE GUSTY WINDS. A SHORT LENGTH WIND ADVISORY FOR THIS GUSTY
FRONT WILL BE IN EFFECT TO ADDRESS WIND GUST POTENTIAL TO 45 MPH
THIS AFTERNOON AND EVENING.

FOR THURSDAY THE TROUGH WILL CONTINUE TO SPILL COOL AIR INTO THE
REGION. WITH COLD TEMPERATURES ALOFT PRODUCING AN UNSTABLE AIRMASS
THE POTENTIAL FOR SHOWERS WITH ISOLATED THUNDERSTORMS MAINLY
NORTH IF INTERSTATE 90. TEMPERATURES WILL BE AT LEAST 10 TO 15
DEGREES COOLER THAN TODAY WITH SNOW LEVELS DOWN TO AROUND 3800
FEET ON AVERAGE. TC

THURS NT THROUGH SAT...WE'VE FOCUSED ON COLD LOW TEMPS THURS
NT...THEN LOWERING SNOW LEVELS AND PCPN CHANCES FRI AND SAT AS A
SLOW-MOVING UPPER LOW MOVES INTO THE PAC NW AND WRN CONUS. BRIEF
SHORT- WAVE UPPER RIDGING THURS NT WILL ACCOMPANY CLEARING SKIES
BEHIND THURS EVENINGS EXITING VORT MAX. THIS CLEARING HOWEVER IS
SHORT-LIVED...WITH THE UPPER LOW DIGGING DOWN THE COAST AND
EJECTING ANOTHER VORT MAX INTO OREGON. QUICKLY-STRENGTHENING
LARGE-SCALE ASCENT OVER SE WA AHEAD OF THIS WAVE SHOULD BEGIN TO
PRODUCE LIGHT PCPN BY 12Z FRI WELL S OF INTERSTATE 90. BY FRI
AFTERNOON THE VORT MAX WILL HAVE SHEARED NE INTO THE CNTRL ID
PANHANDLE...PRODUCING A COUPLE TENTHS LIQUID EQUIVALENT FROM THE
NRN BLUE MTNS TO SHOSHONE COUNTY. SNOW LEVELS WILL FALL TO AROUND
40K FT MSL AROUND 12Z FRI... BUT RISE TO AROUND 5K FT MSL BY
MIDDAY. TO ACCOUNT FOR THIS WE'VE INCREASED SNOW AMNTS FOR THE
MTNS. FOR THE REST OF FRI THROUGH SAT...EXPECT HI TEMPS AROUND 10F
BELOW NORMAL WITH SCATTERED SHOWERS. FCST SOUNDINGS MARGINALLY
SUPPORT AFTERNOON THUNDER FRI AND SAT. BZ

SUNDAY NIGHT THROUGH WEDNESDAY...UPPER FLOW DURING THIS PERIOD IS
CONTROLLED BY THE LONG WAVE TROUGH OVER THE E PAC/WRN US. STARTING
SUNDAY NIGHT THE JET STREAM IS WELL AWAY FROM THE AREA WITH COLD
AIR ALOFT... BUT LIMITED MOISTURE. AGREEMENT BETWEEN SUCCESSIVE
RUNS OF THE GFS AND THE 19/12Z ECM IS FAIRLY GOOD THROUGH MONDAY
NIGHT AND THEN DIFFERENCES ARISE.

WITH THE MAIN STORM TRACK DETOURING AROUND THE PAC NW... KEPT THE
POPS RELATIVELY LOWER THROUGH TUESDAY. TEMPS EXPECTED TO MODERATE SOME
FROM FRI/SAT TIME FRAME... ALTHOUGH THEY WILL REMAIN BELOW THE
AVERAGE VALUES FOR THIS TIME OF YEAR. BY TUESDAY NIGHT THE 19/12Z
ECM SHOWS A DEEP CUT OFF NR 45N/130W WHILE THE GFS HAS A MORE
PROGRESSIVE PATTERN. TRENDED TOWARDS THIS LATTER SOLUTION WHERE
THE STORM TRACK MAKES A RUN AT THE REGION TUESDAY AND WEDNESDAY.
THIS RESULTED IN SLIGHTLY HIGHER POPS WHILE KEEPING THE TEMPS
BELOW AVERAGE. JL

&&

.AVIATION...
A FAST APPROACHING COLD FRONT...CURRENTLY PASSING OVER THE
CASCADES...WILL QUICKLY TRAVERSE ACROSS THE BASIN THIS EVENING INTO
TONIGHT. JUST AHEAD AND ALONG THIS FRONT WILL BE MODERATE TO HEAVY
RAINFALL WITH EMBEDDED T-STORMS POSSIBLE. THIS FRONT SHOULD BE MOVING
OUT OF THE KEAT AND KMWH AREA AROUND 03-04Z AS IT MOVES INTO EXTREME
EASTERN WA. REDUCED VISIBILITIES WILL BE LIKELY UNDER THIS HEAVY
PCPN BAND WITH MVFR CIGS POSSIBLE AT THE KPUW...KGEG...KSFF...AND
KCOE TAF SITES. THIS FRONT WILL ALSO SUPPLY GUSTY SOUTHWEST WINDS UP
TO 45 KTS. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        43  55  35  52  36  58 /  80  30  20  70  40  30
COEUR D'ALENE  43  54  33  53  35  55 /  80  40  20  60  40  40
PULLMAN        41  52  36  51  34  53 /  80  30  20  70  50  40
LEWISTON       46  59  42  53  39  59 /  70  40  20  70  50  30
COLVILLE       42  59  31  60  36  63 /  80  50  20  40  30  30
SANDPOINT      42  54  32  54  37  54 /  80  60  30  30  40  40
KELLOGG        40  48  33  49  33  51 /  80  50  20  70  50  50
MOSES LAKE     42  63  37  59  37  65 /  60  20  20  40  10  10
WENATCHEE      45  58  37  59  39  62 /  60  20  20  40  10  10
OMAK           41  61  33  62  36  64 /  80  20  20  30  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT PDT TONIGHT
     COEUR D'ALENE AREA.

     WIND ADVISORY UNTIL 10 PM PDT THIS EVENING IDAHO PALOUSE.

WA...WIND ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT PDT TONIGHT
     SPOKANE AREA.

     WIND ADVISORY UNTIL 10 PM PDT THIS EVENING LOWER GARFIELD AND
     ASOTIN COUNTIES...MOSES LAKE AREA...UPPER COLUMBIA BASIN...
     WASHINGTON PALOUSE.

&&
Hazardous weather outlook, May 19, 2:19 PM PST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
319 PM PDT WED MAY 19 2010

IDZ001-004-027-WAZ031-037-038-042-043-202230-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
319 PM PDT WED MAY 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG PACIFIC COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT
PRODUCING LOCALLY HEAVY RAIN AN ISOLATED THUNDERSTORMS ALONG THE
FRONT. ALSO EXPECT WIND GUST POTENTIAL TO 35 MPH AS THE FRONT
PASSES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UNSEASONABLY COOL PACIFIC LOW PRESSURE SYSTEM WILL SETTLE INTO THE
PACIFIC NORTHWEST ON THURSDAY AND LINGER THROUGH SUNDAY. EXPECT
UNSEASONABLY COOL TEMPERATURES AND A POTENTIAL FOR FREEZING
TEMPERATURES FRIDAY...SATURDAY...AND SUNDAY MORNINGS.

THIS HAZARDOUS WEATHER STATEMENT PERTAINS TO THE EAST SLOPES
OF THE CASCADES...OKANOGAN VALLEY...OKANOGAN HIGHLANDS...NORTHEAST
MOUNTAINS OF WASHINGTON...NORTHERN IDAHO PANHANDLE...CENTRAL
PANHANDLE MOUNTAINS...CAMAS PRAIRIE...AND BLUE MOUNTAINS.

THIS INCLUDES BUT IS NOT LIMITED TO WINTHROP...OMAK...REPUBLIC...
COLVILLE...NORTHPORT...IONE...DEER PARK...BONNERS FERRY...
SANDPOINT...KELLOGG...DEARY...WINCHESTER...ANATONE.

CLIMATOLOGICAL GROWING DATES FOR ALL LOCATIONS BEGIN ON OR BEFORE
MAY 21. PLEASE MONITOR THE FORECAST TO DETERMINE IF FURTHER ACTION
IS NECESSARY TO PROTECT TENDER VEGETATION.

IDZ002-003-026-WAZ032>036-041-044-202230-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
319 PM PDT WED MAY 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. IN
ADDITION TO LOCALLY HEAVY RAIN AND ISOLATED THUNDERSTORMS...THERE IS A
POTENTIAL FOR SOUTHWEST WIND GUSTS AS HIGH AS 45 MPH FOR A FEW
HOURS AFTER THIS FRONTAL PASSAGE. THE FRONT WILL PASS THROUGH THE
WENATCHEE AREA...WATERVILLE PLATEAU AND THE MOSES LAKE AREA EARLY
EVENING...AND THE SPOKANE AND PULLMAN REGION AROUND 8 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UNSEASONABLY COOL PACIFIC LOW PRESSURE SYSTEM WILL MOVE INTO
THE PACIFIC NORTHWEST ON THURSDAY AND LINGER THROUGH SUNDAY.
EXPECT UNSEASONABLY COOL TEMPERATURES AND A POTENTIAL FOR LOCAL
FREEZING TEMPERATURES FRIDAY...SATURDAY...AND SUNDAY MORNINGS.

THIS HAZARDOUS WEATHER STATEMENT PERTAINS TO THE UPPER COLUMBIA
BASIN...SPOKANE AND COEUR D'ALENE...PALOUSE...LEWISTON AREA...
AND LOWER GARFIELD AND ASOTIN COUNTIES.

THIS INCLUDES BUT IS NOT LIMITED TO WILBUR...HARRINGTON...DAVENPORT...
SPOKANE...COEUR D'ALENE...PULLMAN...MOSCOW...LEWISTON...LENORE...
AND POMEROY.

CLIMATOLOGICAL GROWING DATES FOR ALL LOCATIONS BEGIN ON OR BEFORE
MAY 21. PLEASE MONITOR THE FORECAST TO DETERMINE IF FURTHER ACTION
IS NECESSARY TO PROTECT TENDER VEGETATION.

The radar

The Spokane radar (KOTX), 131 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 strong wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Grant

When
May 19, 5:05 PM PST to 5:10 PM PST
Where
Grant County, 0.72 mi S of Wheeler
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
47.140, -119.172

Strong winds from a gust front damaged Simplot's Moses Lake Plant, forcing it to close down for 24 hours for repairs. The damage partially ripped the siding from the wall in the raw potato receiving area.

Tornado, Grant

When
May 19, 5:15 PM PST to 5:20 PM PST
Where
Grant County, 2.79 mi NNE of Wheeler to 2.97 mi NNE of Wheeler
Rating
EF0
Path length
0.23 mi
Path width
100 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
47.188, -119.150

An EF0 tornado touched down five miles northeast of Moses Lake on Northeast Road P. Non-continuous track from south to northwest for one-half to one-third of a mile. The tornado had an estimated width of 100 yards with winds of 65 to 85 miles per hour. The tornado lifted a section of roof that was unattached and sitting on the ground or leaning against something on the ground. The wind lifted this unattached roof about 20 feet off the ground and dropped it 30 feet from its original location onto the old barn, destroying it. A grain silo was damaged by the tornado. Numerous large tree branches were downed, including one tossed 300 feet from the tree. Numerous shingles were spread 120 yards. The time of the tornado is estimated from 5:15 PST to 5:20 PST.

Strong Wind, Washington Palouse

When
May 19, 5:30 PM PST to 7:30 PM PST
Where
Washington Palouse forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Strong Wind, Spokane Area

When
May 19, 7:00 PM PST to 8:15 PM PST
Where
Spokane Area forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Thunderstorm Wind, Pend Oreille

When
May 19, 8:30 PM PST to 8:40 PM PST
Where
Pend Oreille County, 2 mi NNW of Ruby
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
48.547, -117.317

Four to five pine trees downed by downburst winds from a thunderstorm. Yard furniture was tossed about and two small empty trailers were overturned. Two campers had minor damage and numerous small tree limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyThe tornado archive for Washington, 2010Warnings in Washington, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233490, 229175, 229162, 229165, 229168.